- Causes, Signs and Symptoms of Ecstasy Withdrawal
- Symptoms of Withdrawal
- Severity of Withdrawal Symptoms
- Treatment for Ecstasy Withdrawal
- Inpatient vs Outpatient Treatment
- Help Someone Through Withdrawal
What is Ecstasy? Are There Withdrawals from Ecstasy Use?Ecstasy, also known as 3,4-methylenedioxy-methamphetamine or MDMA, is a psychoactive drug that is known for its euphoric and psychedelic effects.
Approximately 19 million users worldwide used ecstasy in 2013.United Nations Office on Drugs and CrimeEcstasy is similar to methamphetamine and amphetamine, and is a Schedule I compound in the US (meaning there is a very high risk of abuse with no current documented medical uses).
Once used as only a party or “rave” drug, ecstasy is gaining popularity for general abuse because of its perceived “safety” (many new users believe ecstasy is not a harmful drug)—which is not the case.
Like with any drug of abuse, it is possible to become physiologically dependent upon ecstasy; likewise, it is possible to experience withdrawal upon stopping or reducing ecstasy use.
Causes, Signs and Symptoms of Ecstasy Withdrawal
Unfortunately, over extended periods of ecstasy use, the user’s body becomes adapted to the increased levels of neurotransmitters, and is unable to function normally below these levels.
When ecstasy is suddenly stopped or the dose is
Clinically, ecstasy withdrawal is not well documented and research on ecstasy abuse and dependence is not conclusive.
However, because ecstasy affects the same neurotransmitter systems as other drugs of abuse, sudden changes in ecstasy dose after establishing a pattern of use can most certainly produce withdrawal symptoms.
Therapists are Standing By to Treat Your Depression, Anxiety or Other Mental Health Needs
Symptoms of Withdrawal
Ecstasy addiction is not well studied, therefore, symptoms of tolerance, dependence and withdrawal are not well characterized.
We do understand, however, that ecstasy functions similarly to a stimulant and a hallucinogen, and stimulant withdrawal has been well characterized.
Some users have been able to report symptoms that are associated with stopping or reducing ecstasy use, precipitating a stimulant-like withdrawal syndrome, such as:
- Loss of appetite.
- Trouble concentrating.
An ecstasy user does not necessarily have to be dependent upon the drug for adverse effects to continue long after the drug has been administered.
Even one-time ecstasy users experience confusion and depression-like symptoms weeks after using ecstasy (these feelings are not technically withdrawal symptoms, but are often mistaken as symptoms of withdrawal).
While withdrawal symptoms are not well characterized, they are still unpleasant and supportive treatment may be an option.
Severity of Withdrawal Symptoms
Some of the dangers associated with ecstasy use, and thus withdrawal, can be attributed to the other chemicals that may be present in ecstasy pills.
These adulterants found in ecstasy pills can produce harmful effects or complicate withdrawal symptoms.
The longer ecstasy has been abused and the higher the dosage, the more severe the withdrawal symptoms.
Generally speaking, the longer ecstasy has been abused and the higher the doses of ecstasy, the more severe the withdrawal symptoms.
This rings true for the adulterants found in ecstasy as well; the user is withdrawing from other chemicals and adulterants found in the pills as well as the MDMA found in ecstasy.
This heterogeneity of ecstasy pills is one of the reasons that withdrawal symptoms have not been characterized as of yet. Withdrawal symptoms and their severity vary with the specific “brand” or manufacturer of the ecstasy pills.
Treatment for Ecstasy Withdrawal
However, as with any drug of abuse, if a user is dependent upon that drug, it is recommended that the user undergo withdrawal under the supervision of a health care professional. This does not necessarily mean that the user must
There are no pharmacotherapies to treat ecstasy withdrawal, only medications to manage symptoms and make the user more comfortable during withdrawal.
Inpatient vs Outpatient Treatment
Since ecstasy has both stimulant and hallucinogenic properties, its withdrawal syndrome can appear somewhat like that of other stimulants (as hallucinogens do not have a conclusive withdrawal syndrome).
Please do not hesitate to call one of our treatment specialists today at 1-888-993-3112Who Answers? for guidance in choosing which treatment option is the best fit for you or a loved one.
Help Someone Through Withdrawal
Helping your loved one obtain prescribed medications to help lessen withdrawal symptoms by transporting them to and from the pharmacy or the doctor’s office is very helpful, as your loved one will likely not feel like driving (or may be too
Providing your loved one with a comfortable environment and assuring they are properly hydrated throughout withdrawal will help ease the general malaise associated with withdrawal.
Lending a helping hand or listening ear is the best care you can give your loved one during their time of need.
- McKetin, R., Copeland, J., Norberg, M. W., Bruno, R., Hides, L., & Khawar, L. (2014). The effect of the ecstasy ‘come-down’ on the diagnosis of ecstasy dependence. Drug and Alcohol Dependence, 139, pp. 26-32.
Designed to Help You Feel Better Daily
Download Now For Free